Dangerous Remedy

Military doctors in Iraq use Factor VII to stop bleeding, but other doctors fearr the drug can kill those it's meant to save

Sun Investigation

November 19, 2006|By Robert Little | Robert Little,SUN REPORTER

BAGHDAD, Iraq // American military doctors in Iraq have injected more than 1,000 of the war's wounded troops with a potent and largely experimental blood-coagulating drug despite mounting medical evidence linking it to deadly blood clots that lodge in the lungs, heart and brain.

The drug, called Recombinant Activated Factor VII, is approved in the U.S. for treating only rare forms of hemophilia affecting about 2,700 Americans. In a warning last December, the Food and Drug Administration said that giving it to patients with normal blood could cause strokes and heart attacks. Its researchers published a study in January blaming 43 deaths on clots that developed after injections of Factor VII.

The U.S. Army medical command considers Factor VII to be a medical breakthrough in the war, giving frontline physicians a powerful new means of controlling bleeding that can only be treated otherwise with surgery and transfusions. They have posted guidelines at military field hospitals encouraging its liberal use in casualties with severe bleeding, and doctors in Iraq routinely inject it into patients upon the mere anticipation of deadly bleeding to come.

"When it works, it's amazing," said Col. John B. Holcomb, an Army trauma surgeon and the service's top adviser on combat medical care. "It's one of the most useful new tools we have."

Yet the Army's faith in the $6,000-a-dose drug is based almost entirely on anecdotal evidence and persists despite public warnings and published research suggesting that Factor VII is not as effective or as safe as military officials say.

Doctors and researchers at civilian hospitals, including major medical centers such as Johns Hopkins and Massachusetts General Hospital, have largely rejected it as a standard treatment for trauma patients. Other hospitals studying Factor VII, including the R Adams Cowley Shock Trauma Center in Baltimore, say they have grown increasingly cautious about administering it because of clots found in their patients, including some that have caused deaths.

Meanwhile, doctors at military hospitals in Germany and the United States have reported unusual and sometimes fatal blood clots in soldiers evacuated from Iraq, including unexplained strokes, heart attacks and pulmonary embolisms, or blood clots in the lungs. And some have begun to suspect Factor VII.

At the Walter Reed Army Medical Center in Washington, D.C., doctors said they tried to determine last year whether a seemingly high incidence of blood clots in their patients was related to Factor VII use in Iraq, but they discovered that the Army was not collecting sufficient information about its use of the drug to draw any conclusions. Doctors at the Landstuhl Regional Medical Center in Germany said they plan to track complications among war casualties who got Factor VII, after concluding that a heart attack in a patient last August was likely caused by an injection of the drug in Iraq.

During one 24-hour period in May, while journalists for The Sun were at the 10th Combat Support Hospital in Baghdad, three U.S. Army soldiers arrived in the emergency room with traumatic injuries, and all of them were injected with Factor VII. Two subsequently died, not from their battlefield injuries but from complications related to blood clots, according to medical records and interviews with doctors.

`Irresponsible, inappropriate'

Some trauma and blood specialists outside the armed services think the military is taking an unwarranted risk with wounded soldiers because the drug has never been subjected to a large-scale clinical trial to verify that it works and is safe for patients without hemophilia.

"It's a completely irresponsible and inappropriate use of a very, very dangerous drug," said Dr. Jawed Fareed, director of the hemostasis and thrombosis research program at Loyola University in Chicago and a specialist in blood-clotting and blood-thinning medications.

"It's insane, using it that way. Absolutely insane," said Dr. Rodger L. Bick, a University of Texas hematologist and editor of the Journal of Clinical and Applied Thrombosis/Hemostasis.

Army trauma specialists say that blood clots in severely injured patients could be caused by many things and that using Factor VII is worth the risk, considering reports from military doctors in Iraq describing its success at controlling severe bleeding.

But some civilian doctors who have worked with the drug say its clotting capabilities are so profound that they have to assume it is responsible for deaths among the large group of military casualties who have received it.

"Of course some of them are dying from it," said Dr. Louis M. Aledort, a professor of hematology at the Mount Sinai School of Medicine in New York who specializes in clinical research and who has studied Factor VII safety. "If you give people this kind of dangerous coagulating product, some of them are going to have [blood clots]."

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.